• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Safety

  • Print
  • Share
  • E-mail

PC SPES, SPES (BotanicLab) Press Release, CA Dept of Health Services, Jun 2002

 

This is the retyped text of a Press Release from the California Department of Health Services. Contact the organization for a copy of any referenced enclosures.


NUMBER: 02-31 DATE: June 5, 2002
FOR RELEASE: IMMEDIATE

CONTACT: Ken August or Lea Brooks
(916) 657-3064

http://www.dhs.ca.gov

STATE HEALTH DIRECTOR WARNS CONSUMERS ABOUT HERBAL SUPPLEMENTS THAT COULD CAUSE SERIOUS HEALTH EFFECTS


SACRAMENTO - Consumers should immediately stop using the herbal dietary supplements Arthrin, HepaStat, Neutralis, OA Plus, Osporo, Poena and RA SPES because they contain undeclared prescription drug ingredients that could cause serious health effects if not taken under medical supervision, State Health Director Diana M. Bontá, R.N., Dr.P.H., said today.

BotanicLab, the Brea-based manufacturer of the products, issued a letter to its customers advising them to immediately stop using the products and destroy any stock. The company closed its operations June 1.

Laboratory analysis of the products by the California Department of Health Services (CDHS) found that the products contain the following drug ingredients, which are available only by prescription:

Arthrin -- Alprazolam, Indomethacin.
HepaStat --Indomethacin.
Neutralis --Indomethacin.
OA Plus -- Alprazolam, indomethacin.
Osporo--Diethylstilbesterol (DES).
Poena – Indomethacin.
RA Spes -- Alprazolam, indomethacin.


"Consumers should stop using these products and seek medical advice, especially if they currently are using any other prescribed medication," Bontá said. "State, federal and private laboratory testing of the BotanicLab products has shown wide variation in the types and quantities of undeclared prescription drugs present in BotanicLab’s products.

"Consumers are encouraged to consult with their health care provider whenever they take dietary supplements, including herbal products. Dietary supplements can alter the effectiveness of prescription drugs and produce harmful effects in people suffering from serious diseases. Dietary supplements should not be used to treat serious diseases."

Alprazolam, which may be habit-forming, exacerbates the effects of alcohol and other central nervous system depressants. DES and ethinyl estradiol are estrogens and can affect fertility, cause cardiovascular problems and have been associated with an increased risk of cancer. Indomethacin can cause ulcers or gastrointestinal bleeding, nausea, vomiting, headache, depression and fatigue.

In January, BotanicLab voluntarily recalled the herbal dietary supplement SPES because it contained alprazolam. In February, the company voluntarily recalled PC SPES because it contained warfarin, a blood-thinner that is available only by prescription. Later testing of PC SPES found that it also contained DES, ethinyl estradiol and indomethacin. CDHS' Food and Drug Branch is continuing to investigate these products and can be reached at 1-800-495-3232 for more information. Information about CDHS' actions regarding SPES and PC SPES also is available at http://www.dhs.ca.gov/.